Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 86, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2002, 3:28 PM EDT for Guilford County, North Carolina. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2002, 3:28 PM EDT (19:28 UTC)
- Expired
- Jul 1, 2002, 3:45 PM EDT
- In force
- 17 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:44 PM EDT | Hail 1.5 | Pleasant Garden, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570 WUUS52 KRAH 011928 SVRRAH NCC081-011945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 328 PM EDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUILFORD COUNTY IN NORTH CAROLINA * UNTIL 345 PM EDT * AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLIMAX...OR ABOUT 8 MILES NORTH OF RANDLEMAN...MOVING SLOWLY SOUTH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... PLEASANT GARDEN FOREST OAKS CLIMAX IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT. $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:05 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 1, 2:05 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 205 PM EDT MON JUL 1 2002 A WEAK TROUGH IN THE NORTHWEST PIEDMONT...ASSOCIATED MOISTURE CONVERGENCE ON THE SOUTHEAST SIDE...AND AVAILABLE ENERGY ALOFT WILL KEEP THE CHANCE OF THUNDERSTORMS INTO EARLY TONIGHT. CONVECTIVE DEBRIS AND SOME EARLY MORNING STRATUS SHOULD KEEP SKIES PARTLY CLOUDY THE REMAINDER OF TONIGHT. LOWS NEAR 70 APPEAR REASONABLE. FOR TUESDAY AND WEDNESDAY...MODEL LOW LEVEL FLOW CONTINUES TO SHOW A WEAK TROUGH OVER CENTRAL NC...MAINTAINS HIGH DEW POINT AIR NEAR THE SURFACE...AND A CONDITIONALLY UNSTABLE AIRMASS WITH WEAK PERTURBATIONS IN THE NORTHERLY FLOW ALOFT. THIS SHOULD MAINTAIN THE THREAT OF DIURNAL DEEP CONVECTION OVER THE AREA LAST FROM LATE AFTERNOON INTO THE EARLY NIGHTTIME HOURS. CHANCES APPEAR GREATER NORTHWEST AND SLIGHT IN THE SOUTHEAST. GUIDANCE IS FAIRLY CONSISTENT AT SHOWING MAX TEMPERATURES IN THE 90 TO 95 DEGREE RANGE EACH DAY AND LOWS NEAR 70 TO LOWER 70S THROUGH WEDNESDAY NIGHT. ON 4TH OF JULY AND FRIDAY...THERE APPEARS TO BE A NET DIVERGENCE OF AIR IN THE LOWER LEVELS OVER CENTRAL NC AS NOTED AT 850...SUBSIDENCE WITH RIDGING ALOFT...AND INCREASING SURFACE PRESSURE. THOUGH WITH HOT AIR AND HIGH SURFACE DEWPOINTS CONTINUING...AND WITH THE POTENTIAL FOR MESOSCALE PERTURBATIONS...DIURNAL DEEP CONVECTION SHOULD BE MORE ISOLATED WITH THIS LARGER SCALE PATTERN. HIGHS SHOULD CONTINUE TO REACH LOWER 90S WITH LOWS NEAR 70. FOR THE WEEKEND AND MONDAY...A BACKDOOR SURGE OF AIR FROM THE NORTHEAST MAY DRY THE AIRMASS AND MODERATE TEMPERATURES CLOSER TO CLIMATOLOGY. MEDIUM RANGE MODELS SUGGEST LARGE SCALE RIDGING OVER THE AREA WITH INCREASING SURFACE PRESSURE FROM THE OHIO VALLEY AND GREAT LAKES REGION TO KEEP THE POTENTIAL OF DIURNAL CONVECTION BELOW FORECAST MINIMUMS. .RAH...NONE. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:11 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 34 min |
| Jul 1, 4:09 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.